Nevada, 2004

Heavy Rain in Nevada, February 25, 2004

February 25, 2004 · NWS REV · 1 event in 1 county or zone

A powerful winter storm moved through northeast California and northwest Nevada on the 25th and 26th. Ahead of the cold front on the 25th, heavy rain fell in the valleys east of the Sierra Nevada.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A powerful winter storm moved through northeast California and northwest Nevada on the 25th and 26th. Ahead of the cold front on the 25th, heavy rain fell in the valleys east of the Sierra Nevada. Reno set a daily precipitation record for February 25th when 1.12 inches of rain was reported at the Reno-Tahoe International Airport. Up to two inches of rain fell in northeast California (a trained spotter at Sloat reported 2.30 inches of rain as a result of the storm). Over 3 feet of snow was reported in the higher elevations of the Sierra Nevada.Record daily precipitation total reported at Reno-Tahoe International Airport for February 25th: 1.12 inches

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Feb 25, 3:00 AM PST, 5 hours earlier.

Area forecast discussion, Feb 25, 3:00 AM PST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
300 AM PST WED FEB 25 2004

.SHORT TERM...
INTENSE STORM WHICH HAS BARRELED ITS WAY ACROSS THE PACIFIC IS
BEGINNING ITS DECELERATION AND ALSO A TURN TO THE NORTHEAST AS IT
APPROACHES 130W. JET ENERGY AND SUBTROPICAL MOISTURE TAP HAS RAPIDLY
INTENSIFIED THE MOISTURE BAND NOW OVER NORTHERN CA SINCE 04Z.
MOISTURE IS NOT EXPECTED TO CLEAR THE SIERRA CREST UNTIL AFTER 12Z
WITH PRECIP BECOMING HEAVY IN THE MOUNTAINS AFTER 15Z. SNOW LEVELS
CURRENTLY ARE AROUND LAKE LEVEL BASED ON SURFACE OBSERVATIONS BUT
NARROW WEDGE OF WARMER AIR AT THE LEADING EDGE OF THE PRECIP SHOULD
RESULT IN A BRIEF RISE IN SNOW LEVEL TO 7000 FEET AT TIME OF PRECIP
ONSET BEFORE DROPPING TO 5500-6000 FEET BY 18Z. BY LATE
AFTERNOON...SNOW LEVELS SHOULD BE BELOW 5000 FEET IN NE CA AND
BETWEEN 5000 AND 5500 FEET IN THE RENO-TAHOE ZONE AND AROUND 6000
FEET IN MONO COUNTY. THESE LEVELS ARE A FEW HUNDRED FEET LOWER THAN
INDICATED BY 700 MB TEMPS DUE TO THE EXPECTED COOLING PROVIDED BY
STRONG UPWARD VERTICAL MOTION. SNOW AMOUNTS WILL REMAIN UNCHANGED IN
THE WARNING STATEMENT AS MODEL QPF VALUES REMAIN STEADY FROM
PREVIOUS RUNS...WITH SOME ENHANCEMENT FROM CONVECTIVE BANDING ALSO
LIKELY. AHEAD OF THIS SYSTEM...A WINDY PERIOD IS EXPECTED IN WESTERN
NV BUT THE RAPID SPILLOVER OF MOISTURE AND LIMITED WARMING AHEAD OF
THIS MOISTURE WILL LIKELY KEEP SPEEDS BELOW WARNING CRITERIA EXCEPT
IN ISOLATED WIND PRONE AREAS...THEREFORE ALL ZONES NOT IN THE WINTER
STORM WARNING...WRN NV AND SURPRISE VALLEY...WILL HAVE WIND
ADVISORIES THRU 4 PM. AMOUNT OF DUST RAISED BY THE WINDS IN WEST
CENTRAL NV IS UNCERTAIN DUE TO SOME LIGHT PRECIP WHICH OCCURRED
SINCE LAST WEEKS DUST STORM.

BY THIS EVENING...PRECIP WILL BE WIDESPREAD WITH CONTINUED DROP IN
SNOW LEVELS...BOTTOMING OUT BETWEEN 4000 AND 4500 FEET IN THE
EVENING OVER THE NORTHERN ZONES AND BY LATE TONIGHT ELSEWHERE.
SEVERAL HOURS OF MODERATE TO HEAVY SNOW ABOVE 5000 FEET IN THE RENO
ZONE SHOULD BE SUFFICIENT TO PRODUCE WARNING CRITERIA ACCUMULATIONS.
BELOW 5000 FEET...A LATER CHANGEOVER WILL REDUCE SNOW TOTALS BUT A
FEW INCHES MAY STILL FALL. SNOW MAY MIX IN WITH THE RAIN AT TIMES AS
EARLY AS 02Z ON THE RENO VALLEY FLOOR THEN BECOME ALL SNOW BY 06Z
BEFORE TAPERING OFF IN THE EARLY MORNING. OTHER AREA OF CONCERN IS
SURPRISE VALLEY...WHERE SNOW HAS A TENDENCY TO SNEAK UP ON THIS
AREA. ALTHOUGH QPF TOTALS ARE LOWER...AN EARLIER CHANGE TO SNOW MAY
LEAD TO A FEW INCHES OF ACCUMULATION. THEREFORE SNOW ADVISORIES WILL
BE ISSUED IN BOTH OF THESE AREAS FOR TONIGHT.

SECONDARY SHORTWAVE COMBINED WITH OROGRAPHICS SHOULD KEEP SNOW IN
THE WARNING AREAS GOING THRU MUCH OF THURSDAY. SNOWFALL RATES SHOULD
DECREASE BUT ANOTHER 6-12 INCHES COULD STILL OCCUR IN THE HIGHER
ELEVATIONS SO THE WARNING WILL REMAIN IN EFFECT UNTIL THURS EVENING.
WEAKER SHORTWAVE BREAKING OFF FROM THE MAIN LOW IS EXPECTED TO MOVE
INTO NRN CA THURS NIGHT AND ACROSS WRN NV FRIDAY WITH COLDER AIR
ALOFT SUPPORTING SNOW SHOWERS DOWN TO ALL VALLEYS. SOME LOCAL
ACCUMULATIONS OF AN INCH OR TWO WILL REMAIN POSSIBLE IN LOWER
ELEVATIONS NEAR THE TRACK OF THIS SHORTWAVE. BY FRI NIGHT THE PRECIP
SHOULD FINALLY TAPER OFF TO A FEW FLURRIES. MJD

.LONG TERM...SATURDAY THROUGH TUESDAY...
MODELS IN BETTER AGREEMENT OVER THE WEEKEND IN KEEPING A WEAK RIDGE
OVER THE AREA SAT AND SUN. WILL LOWER POPS ENOUGH TO AVOID ANY
MENTION OF PRECIP EXCEPT FOR SUN IN EXTREME NORTHEAST CA AND
NORTHWEST NV. WITH THAT NEXT SYSTEM...MODELS ARE STRUGGLING ON
WHETHER OR NOT TO BRING THIS SYSTEM EAST OR WEST OF THE SIERRA.
TREND LAST 24 HOURS HAS TO BEEN TO BRING IT IN AS MORE OF AN INSIDE
SLIDER. HOWEVER...GFS ENSEMBLE ALL OVER THE PLACE WITH EQUAL NUMBERS
EAST AND WEST. FOR NOW...WILL GO WITH MORE OF THE INSIDE SLIDER
TREND...BUT THIS MAY CHANGE. WITH THIS SOLUTION...WESTERN NV STANDS
A BETTER CHANCE AT PRECIP ESPECIALLY RENO AREA WITH POST-FRONTAL
UPSLOPE FLOW. OTHERWISE...DIRTY NORTH TO NORTHWEST FLOW TO CONTINUE
WITH TEMPS SLIGHTLY BELOW NORMAL. NEXT CHANCE OF PRECIP POSSIBLE
LATE TUES INTO WED WITH ANOTHER INSIDE SLIDER. WALLMANN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING ZONE 2 TODAY THROUGH THURSDAY.
     WINTER STORM WARNING ZONE 3 ABOVE 5000 FEET LATE THIS AFTERNOON
      THROUGH TONIGHT.
     WIND ADVISORY TODAY ZONES 1-3-4-5 THROUGH 4 PM TODAY.
     SNOW ADVISORY TONIGHT ZONE 3 BELOW 5000 FEET.
CA...WINTER STORM WARNING ZONES 71-72-73 TODAY THROUGH THURSDAY.
     WIND ADVISORY TODAY ZONE 70 THROUGH 4 PM TODAY.
     SNOW ADVISORY ZONE 70 LATE THIS AFTERNOON THROUGH TONIGHT.

&&
Hazardous weather outlook, Feb 25, 6:15 AM PST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
615 AM PST WED FEB 25 2004

CAZ070>073-NVZ001>005-261500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN
AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-MINERAL AND
SOUTHERN LYON COUNTIES-MONO COUNTY-NORTHERN WASHOE COUNTY-SURPRISE
VALLEY CALIFORNIA-WESTERN NEVADA BASIN AND RANGE-
615 AM PST WED FEB 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.

.DAY ONE...TODAY

A STRONG WONTER STORM APPROACHING THE OREGON COAST WILL BRING HEAVY SNOWFALL
TO THE SIERRA AND STRONG WINDS TO THE REGION TODAY.
WINTER STORM WARNING TODAY THROUGH THURSDAY...SEE THE LATEST WINTER WEATHER
MESSAGE FROM RENO /WWUS45 KREV WSWREV/ FOR FURTHER DETAILS.
WIND ADVISORY TODAY...SEE THE LATEST WEATHER MESSAGE FROM RENO /WWUS75 KREV
NPWREV/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER STORM WILL CONTINUE ON THURSDAY AND PRODUCE SIGNIFICANT SNOW
IN THE SIERRA. STRONG WINDS WILL CONTINUE OVER THE SIERRA AND WESTERN NEVADA
BEFORE GRADUALLY DECREASING ON THURSDAY. TOTAL SNOWFALL OF UP TO 4 FEET IS
POSSIBLE ABOVE 7000 FEET WITH A FOOT OR MORE POSSIBLE BELOW 7000 FEET.
WINTER STORM WARNING THURSDAY...SEE THE LATEST WINTER WEATHER
MESSAGE FROM RENO /WWUS45 KREV WSWREV/ FOR FYRTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Washoe

When
February 25, 8:00 AM PST to 10:00 PM PST
Where
Washoe County, Reno Cannon Intl Arp
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.665, -119.664 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431800.